Doxepin and Breastfeeding
Women who are taking doxepin and breastfeeding at the same time may pass the medication to their babies through breast milk. Some problems seen with nursing babies whose mothers took doxepin include jaundice, vomiting, drowsiness, and difficulty breathing. If you are taking doxepin and are breastfeeding, let your healthcare provider know so he or she can make a recommendation for your situation.
Doxepin hydrochloride (Sinequan®, Silenor®) passes through breast milk. Due to the possible harmful effects that doxepin might have on the nursing infant, you should talk with your healthcare provider before taking doxepin while breastfeeding. It is generally not recommended to take doxepin while breastfeeding.
Studies have shown that doxepin passes through breast milk. There have been cases of problems in breastfed babies whose mothers took doxepin. These problems include:
- Jaundice (yellowing of the skin, indicating possible liver damage)
- Difficulty breathing.
Because there are so many other options for treating anxiety or depression (see Doxepin Alternatives), your healthcare provider may suggest using a different medication. Alternatively, in the case of severe symptoms, you may be advised to stop breastfeeding.
You should talk with your healthcare provider about doxepin and breastfeeding. This is because everyone's situation is different, and your healthcare provider understands your situation best. Based on what you want and expect (as well as your current health situation), you and your healthcare provider can make a shared decision about doxepin and breastfeeding in your particular situation.